Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 26, NWS Pittsburgh, PA

April 20, 2017Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 20, 2017, 3:58 PM EDT for Jefferson County, Pennsylvania. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2017, 3:58 PM EDT (19:58 UTC)
Expired
Apr 20, 2017, 4:15 PM EDT
In force
17 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Jefferson County, PA

The radar

The State College radar (KCCX), 87 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:57 PM EDT, 1 minute earlier.

Area forecast discussion, Apr 20, 3:57 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Pittsburgh PA
357 PM EDT Thu Apr 20 2017

.SYNOPSIS...
An approaching cold front will bring showers and thunderstorms
into tonight, followed by cooler temperatures and scattered
showers for the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
In advance of tonight's cold front, a boundary moving across the
forecast area brought a line of thunderstorms with damaging
winds and large hail. This line will move east and should clear
the local area by 5pm.

There should be a lull in precipitation through the late
afternoon and early evening hours before another round of
showers and thunderstorms begins with a cold front. Locations
north and west of Pittsburgh will have the best chance for
severe weather as the front moves through, with the primary
threat coming from damaging winds. Even with rain moving through
many locations today, temperatures in eastern Ohio have
rebounded into the lower 80s with dewpoints in the 50s, which
would help to provide necessary instability for thunderstorms.
However, models show wind shear dropping after dark, which could
help to limit severe weather. The nighttime crossing from the
front should also help to limit strength of overnight storms.

Some showers should remain after sunrise on Friday, especially
in southeastern locations such as Morgantown and Deep Creek
Lake. Rain should persist through much of the morning, with all
locations expected to dry out by the afternoon. Highs
temperatures will be anywhere from 5 to 15 degrees colder than
today's values.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
The front will stall across the Mid Atlantic states through the
weekend, but different models continue to show varying
solutions as to just how far north rain will progress. Still
have contained likely pops to locations south of Wheeling and
Latrobe, although GFS and SREF are the most aggressive models
bringing rain as far north as Interstate 80. Temperatures will
be slightly below normal through the weekend.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A lingering shower could persist Sunday night across the higher
elevations, but otherwise the first half of the work week will
be dry. The ECMWF and GFS show wide timing differences for
Wednesday and Thursday, so have stuck with slight chance pops
for now until timing is better resolved. Above normal
temperatures are expected with a warming trend throughout the
week.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Scattered thunderstorms this afternoon will diminish by early
evening with waning instability.  MVFR restrictions in
showers/storms can be expected this afternoon and again
overnight with a crossing cold front.

.Outlook...
Restrictions are possible with weekend low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Apr 20, 3:17 AM EDT, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
317 AM EDT Thu Apr 20 2017

OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-022-WVZ001-210730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Beaver-
Armstrong-Hancock-
317 AM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk of severe thunderstorms later this afternoon
and early tonight. The greatest threat is expected to be damaging
winds...with large hail also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-021-
509>514-210730-
Garrett-Belmont-Noble-Monroe-Allegheny-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
317 AM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe thunderstorms later this
afternoon and early tonight. Damaging winds and large hail are
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 20, 1:47 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
147 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             2 SE NORTH WASHINGTON   40.51N  79.58W
04/20/2017  M1.50 INCH       WESTMORELAND       PA   PUBLIC

&&

EVENT NUMBER PBZ1701323

TGREEN
Special weather statement, Apr 20, 2:16 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
216 PM EDT THU APR 20 2017

PAZ021-073-201845-
Westmoreland-Allegheny-
216 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHEASTERN ALLEGHENY AND SOUTHWESTERN
WESTMORELAND COUNTIES...

At 216 PM EDT, a strong thunderstorm was located over McKeesport,
moving east at 30 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Pittsburgh...                     Monroeville...
Greensburg...                     McKeesport...
Jeannette...                      West Mifflin...
Murrysville...                    Wilkinsburg...
South Park Township...            Munhall...
Jefferson Hills...                North Versailles...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 49 and 57.

  Pennsylvania Turnpike between mile markers 58 and 79.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4010 7960 4025 7992 4026 7993 4027 7997
      4044 7992 4040 7941
TIME...MOT...LOC 1816Z 283DEG 26KT 4034 7985
Local storm report, Apr 20, 3:04 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TSTM WND DMG     CRANBERRY TWP           40.69N  80.10W
04/20/2017                   BUTLER             PA   TRAINED SPOTTER

            LARGE TREES REPORTED DOWN

&&

EVENT NUMBER PBZ1701328

JD
Local storm report, Apr 20, 3:15 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             4 E CHICORA             40.95N  79.67W
04/20/2017  M1.00 INCH       ARMSTRONG          PA   TRAINED SPOTTER

0313 PM     TSTM WND GST     4 E CHICORA             40.95N  79.67W
04/20/2017  E50 MPH          ARMSTRONG          PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1701329
EVENT NUMBER PBZ1701330

XXX
Local storm report, Apr 20, 3:17 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
317 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             EAST BRADY              40.98N  79.61W
04/20/2017  M1.50 INCH       CLARION            PA   PUBLIC

&&

EVENT NUMBER PBZ1701331

XXX
Local storm report, Apr 20, 3:30 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             LIMESTONE               41.13N  79.33W
04/20/2017  M1.75 INCH       CLARION            PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1701332

XX

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:18 PM EDTSpecial Weather StatementPBZLawrence42 min
Apr 19, 10:03 PM EDTSpecial Weather StatementPBZAllegheny, Beaver42 min
Apr 20, 12:29 PM EDTSpecial Weather StatementPBZAllegheny31 min
Apr 20, 12:41 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland49 min
Apr 20, 1:29 PM EDTSpecial Weather StatementPBZWestmoreland61 min
Apr 20, 1:38 PM EDTSpecial Weather StatementPBZBeaver52 min
Apr 20, 2:16 PM EDTSpecial Weather StatementPBZWestmoreland29 min
Apr 20, 2:27 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion48 min
Apr 20, 2:28 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Westmoreland47 min
Apr 20, 3:04 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland41 min
Apr 20, 3:14 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Jefferson46 min
Apr 19, 8:31 PM EDTSpecial Weather StatementPBZColumbiana44 min
Apr 19, 9:14 PM EDTSpecial Weather StatementPBZColumbiana46 min
Apr 20, 10:15 AM EDTSpecial Weather StatementPBZColumbiana45 min
Apr 20, 12:16 PM EDTSpecial Weather StatementPBZBelmont29 min
Apr 20, 6:36 PM EDTSpecial Weather StatementPBZCoshocton39 min
Apr 20, 7:08 PM EDTSpecial Weather StatementPBZMuskingum37 min
Apr 20, 7:15 PM EDTSevere Thunderstorm WarningPBZGuernsey, Muskingum45 min
Apr 20, 7:59 PM EDTSpecial Weather StatementPBZGuernsey31 min
Apr 20, 4:28 PM EDTSpecial Weather StatementPBZMonongalia, Preston47 min
Apr 20, 4:35 PM EDTSevere Thunderstorm WarningPBZPreston28 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.